What happens if I am ill?
People with diabetes do not get more illnesses than other people but if you do become ill, your control may be upset. Some common illnesses that may upset your diabetes control are: the common cold or flu, sore throats, stomach upsets, bronchitis, urinary infections, ulcers and abscesses.
Blood sugar levels will return to your usual range once you are better.
What should I do if I am ill?
Your blood sugar may rise even if you are unable to eat your normal food or drink anything, so NEVER STOP TAKING YOUR INSULIN OR DIABETES TABLETS.
- Test your blood sugar every 2-4 hours and act on the result as discussed with your diabetes nurse.
- Try to drink 4 to 6 pinks of sugar-free liquids throughout the day (water, tea)
- If you do not feel like eating, replace your solid food with these alternatives - Lucozade, milk, soup, ice cream, fruit juice, sugar, glucose, honey, jam, Complan.
- Consult your doctor if
- you are vomiting
- you do not improve quickly
- your blood sugar levels remain high
- your blood sugar levels are low
- you are worried.
What happens if I am sick on tablets?
Vomiting may result in you not being able to keep your tablets down - consult your doctor or diabetes nurse.
If your blood sugar is continuously more than 22 mmol/l or if you are vomiting, test your urine for ketones if you know how to do this. Ketones are acid substances produced when your body is short of insulin. Shortage of insulin means your body cannot get sugar into your cells so you start to burn your fat stores to give you energy. This is called ketoacidosis and it is dangerous if not treated quickly.
Can I adjust my insulin?
If you are on insulin and are happy to adjust your insulin dose after discussion with your diabetes nurse then follow these guidelines:
- If your blood sugar is less than 13 mmol/l, continue with your normal insulin dose
- If your blood sugar is between 13 and 22 mmol/l take 4 units extra of clear insulin (or cloudy if this is the only insulin you take) with each injection even if you are unable to eat anything.
- If your blood sugar is more than 22 mmol/l take 6 units extra of clear insulin (or cloudy if this is the only insulin you take), even if you are unable to eat anything.
- Reduce your dose of insulin back to your usual dose when blood sugars return to normal.
If you are not sure, contact your diabetes nurse or GP immediately for advice.
If vomiting, deep rapid breathing and drowsiness become noticeable then hospital treatment is essential quickly. Dial your GP or 999.